Heat, Massac
- When
- June 25, 11:00 AM CST to 6:00 PM CST
- Where
- Massac forecast zone
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Mostly clear skies and plenty of moisture surging in from the south allowed for heat indices to reach 105 to 112 degrees across Southern Illinois. The highest observed heat index in Southern Illinois was 112 degrees at the Dixon Springs RAWS site.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Mostly clear skies and plenty of moisture surging in from the south allowed for heat indices to reach 105 to 112 degrees across Southern Illinois. The highest observed heat index in Southern Illinois was 112 degrees at the Dixon Springs RAWS site. A line of thunderstorms advancing southward through the afternoon hours brought an end to heat concerns for the day with the passage of an outflow boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 5:28 AM CST, 5 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
628 AM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Hot and humid today with a Heat Advisory in affect for
portions of the area that will see heat indices at or above
105.
- Chances for showers and storms mid week bring a brief respite
from the heat. Storms will be pulsey in nature but some could
be strong to severe, with mainly a wind threat.
- Hot and humid again on Saturday with heat indices of 105-110.
&&
.DISCUSSION...
Issued at 246 AM CDT Tue Jun 25 2024
A hot and humid day is in store for today with highs in the mid to
upper 90s and heat indices of 100 to 115 (SEMO). A Heat Advisory is
in effect for portions of the area with heat indices above 105 from
Noon to 8 PM today. There is a weak chance for some afternoon
convection to develop along an outflow boundary left over from a
large MCS that moved through the western Great Lakes. Instability is
sufficient to strong but shear is weak, and so storms will likely be
pulsey in nature with damaging winds possible with the collapse of
stronger storms.
Mainly zonal flow aloft yields to a shortwave trof moving through on
Wednesday. This will push a cold front through the area and bring
with it a little bit of short lived respite from the heat. The best
chance for rain is also on Wednesday with more pulse storms possible
throughout the day. Confidence in timing and location are low. Some
may be strong to severe though with damaging winds the main
concern with the collapse of stronger storms.
Thursday will be nice, relatively speaking, with less humidity
and highs in the mid to upper 80s. This will be short lived
however as temperatures climb back into the low to mid 90s on
Friday. Saturday will be another hot and humid day with highs in
the mid to upper 90s and heat indices of 105-110. The potential
for some convection on Saturday could work to dampen the heat
threat some. Another front looks to move through Sunday morning
with convection chances Saturday and Sunday. Slightly cooler
conditions on Sunday and Monday with highs in the upper 80s to
lower 90s then hot again Tuesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 25 2024
VFR conditions expected through the end of the period. Some
midlevel cu may develop this afternoon and then showers and
storms are moving into the area from the north after midnight.
Winds are generally out of the southwest today.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 8 PM CDT this evening for
ILZ075>078-080>086-088>090-092>094.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from noon today to 8 PM CDT this evening for
INZ081-085-086.
KY...Heat Advisory from noon today to 8 PM CDT this evening for
KYZ001>009.
&&
DISCUSSION...SHAWKEY
AVIATION...SHAWKEYHazardous Weather Outlook National Weather Service Paducah KY 317 AM CDT Tue Jun 25 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 317 AM CDT Tue Jun 25 2024 /417 AM EDT Tue Jun 25 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Heat Advisory is in effect for much of the Quad State this afternoon from Noon through 8 PM. Heat index values will range from 100 in the southeast to 115 in the west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Pulse thunderstorms are possible throughout the day on Wednesday. A few of these storms may be strong to severe with damaging winds being the primary threat. Heavy rainfall and lightning are also possible. Heat index values will range from 105 to 110 again on Saturday. Chances of thunderstorms return Saturday and Sunday. At this time, heavy rainfall and lightning appear to be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
10 excessive heat, 9 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192104, 1192110, 1192111, 1192112, 1192113, 1192114, 1192096, 1192097, 1192098, 1192099, 1192100, 1192101, 1192102, 1192103, 1192105, 1192106, 1192107, 1192108, 1192109.